Winter Storm, Le Sueur
- When
- March 20, 4:00 PM CST to March 21, 6:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
A surface low presssure system moved from central Wyoming on the morning of the 20th to southeast Iowa by the afternoon of the 21st. 0 inches at Farmington, Carlos, and Brownton.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low presssure system moved from central Wyoming on the morning of the 20th to southeast Iowa by the afternoon of the 21st. Some snowfall amounts of note include: 11.0 inches at Donnelly; 10.5 inches in Chaska; 10.1 inches in Chanhassen; 10.0 inches at Madison, Red Wing, and nine miles west of Starbuck; 9.5 inches at Waconia; 9.0 inches at Hutchinson; 8.0 inches at Benson, Lakeville, Willmar, and Morton; 7.5 inches at Silver Lake, Glencoe, and three miles north of Murdock; 7.3 inches at Prior Lake; 7.0 inches at Farmington, Carlos, and Brownton. East to northeast winds in the 10 to 16 mph sustained range generated some moderate blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 20, 1:32 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT THU MAR 20 2008
.DISCUSSION...
BETWEEN REVIEWING SPC SREF OUTPUT FROM 09Z AND 03Z...ALONG WITH A
40 KM NAM BASED CROSS SECTION FROM 106 NE KFOD THROUGH 89 SW KDLH
FROM 12Z...WE DECIDED TO RESOLVE OUR WINTER STORM WATCH AT MIDDAY
WITH A WINTER STORM WARNING...AND WITH THIS UPDATE WE ALSO OPTED
TO ADD A TIER OF COUNTIES TO THE NORTH AND EAST OF THIS WARNING
WITH A SNOW ADVISORY.
MELTING OF SNOW DUE TO WARM SURFACE TEMPERATURES...ALONG WITH A
SHORT RAIN AND SNOW MIX OVER SOUTH CENTRAL MN MAY DECREASE SNOW
TOTALS SOMEWHAT IN THE SOUTHWEST PART OF THE WARNING
AREA...HOWEVER...INTENSE VERTICAL MOTION (OMEGA OF 20 MICRO-BARS/SEC)
SEVERAL LAYERS OF NEGATIVE EPV AND VERTICALLY ERECT AGEOSTROPHIC
CIRCULATION FROM KFBL SOUTH...WILL LIKELY MAKE UP FOR THIS INITIAL
LOSS IN ACCUMULATIONS. BUFKIT OUTPUT SUGGESTS 8 INCH MAX SNOWFALL
TOTALS WITH THE MAIN AXIS FROM SWIFT COUNTY SOUTHEAST ACROSS
SIBLEY COUNTY TO NEAR STEELE COUNTY. THE MORNING TIME COMMUTE FOR
MUCH OF THE TWIN CITIES WILL LIKELY BE A NIGHTMARE AS THE MOST
INTENSE SNOWFALL RATES WILL LIKELY CENTER AROUND 7 AM CDT.
FOLLOWING THIS SYSTEM...TEMPERATURES WILL REBOUND INTO THE LOW AND
MIDDLE 40S AND THE SNOW WILL DISAPPEAR RAPIDLY.
&&
.AVIATION.../18Z TAF ISSUANCE/
HIGH PRESSURE RIDGE EXITING REGION WITH NEXT WAVE AFFECTING MN AREA
THIS AFTERNOON. MID/HIGH LEVEL CLOUDS WORKING ACROSS AREA WITH
PERHAPS OCNL MVFR DVLPG RWF AFTER 22Z. THEN SNOW WITH ATTENDANT
MVFR/IFR CIGS DVLPG ACRS AXN/RWF/STC THROUGH 06Z...AND AT MSP BY
08Z. STRONGER FORCING WORKS INTO MSP IN THE 11Z-18Z TIME PERIOD
WITH PERHAPS THE LOWEST VSBYS/HIGHEST SNOWFALL RATES FROM 12Z-16Z
TIME PERIOD. WILL LIKELY SEE SOME MODERATE 1/2SM SN IN THE HEAVIER
SNOW BAND. LOOKS LIKE TOP END SNOWS WOULD BE AROUND 8 INCHES IN THE
HEAVY SNOW BAND REGION...SOUTHERN END FROM NORTH OF A LINE AT RWF-TO
AEL...THEN SOUTH OF A LINE FROM MOX TO MSP AND RGK. CONVECTION
PSBL...ESPECIALLY ALONG THE MN RIVER VALLEY REGION LATE
TONIGHT/FRIDAY MORNING. BEST GUESS SNOW AMOUNTS IN THE METRO 6-8 INCHES
SOUTHERN METRO...WITH 2-4 INCHES IN THE NORTH.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY
FOR BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-RICE-
SCOTT-SIBLEY-STEELE-STEVENS-SWIFT-WASECA-WATONWAN-WRIGHT-
YELLOW MEDICINE.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
ANOKA-BENTON-DOUGLAS-RAMSEY-SHERBURNE-STEARNS-TODD-
WASHINGTON.
WI...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR DUNN-
PEPIN-PIERCE-ST. CROIX.
&&
WET/DWEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 457 AM CDT THU MAR 20 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 457 AM CDT THU MAR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT PLOWABLE SNOW IS EXPECTED TONIGHT AND FRIDAY ACROSS MUCH OF THE OUTLOOK AREA. SNOW IS EXPECTED TO DEVELOP ACROSS WEST CENTRAL MINNESOTA THIS AFTERNOON...AND SPREAD TOWARD EAST CENTRAL AND SOUTHEASTERN MINNESOTA TONIGHT...AS A LOW PRESSURE SYSTEM TRACKS ACROSS NEBRASKA AND IOWA. A RAIN AND SNOW MIX IS POSSIBLE OVER PORTIONS OF SOUTH CENTRAL AND SOUTHWESTERN MINNESOTA THIS EVENING...WHICH WOULD LIMIT ACCUMULATIONS IN THOSE AREAS. THE SNOW IS EXPECTED TO BECOME MODERATE TO HEAVY IN NATURE DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL PERSIST THROUGH MUCH OF THE DAY ON FRIDAY. TOTAL SNOWFALL ACCUMULATIONS AROUND SIX INCHES APPEAR POSSIBLE FOR A PORTION OF THE AREA...MAINLY SOUTH AND WEST OF A LINE FROM ALEXANDRIA...TO MINNEAPOLIS...TO RED WING. A NARROW BAND OF HEAVIER SNOW MAY OCCUR WITH THIS STORM SYSTEM...WITH ISOLATED LOCATIONS RECEIVING SNOWFALL AMOUNTS APPROACHING 8 INCHES. STAY TUNED TO LOCAL MEDIA AND YOUR NWS OFFICE FOR LATER STATEMENTS CONCERNING LOCATIONS AND PROJECTED AMOUNTS OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. LS
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88122, 88126, 88112, 88114, 88116, 88110, 88111, 88117, 88119, 88120, 88123, 88106, 88107, 88108, 88109, 88124, 88125, 88104, 88105, 99403.